Illinois, 2022

Hail in Illinois, August 20, 2022

August 20, 2022 · NWS LSX · 1 event in 1 county or zone

A cold front moved through the region. Showers and storms associated with it produced a few reports of damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A cold front moved through the region. Showers and storms associated with it produced a few reports of damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 20, 9:30 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 20, 9:30 PM CST, 1 hour 5 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1030 PM CDT Sat Aug 20 2022

.UPDATE...
Issued at 856 PM CDT Sat Aug 20 2022

Tonight's forecast is panning out as expected. A few showers and
thunderstorms associated with a passing cold front are still in the
area. Though they are on a downward trend in terms of strength,
bouts of intensification are possible for the next few hours. This
may result in small hail and strong winds in locations impacted. As
instability wanes due to lack of daytime heating, convection should
clear within the next 2-3 hours.

The cold front is moving slowly southeast, with clearing skies
moving in behind it. Sunday will be pleasant with below average
temperatures as northwest flow takes hold behind the front.

Jaja

&&

.SHORT TERM...  (Through Late Tonight)
Issued at 320 PM CDT Sat Aug 20 2022

The forecast for this afternoon and evening looks on track with a
cold front which is currently over northwest Missouri moving
southeast through the area tonight.  Isolated-widely scattered
convection is already developing ahead of the front, and should
continue to increase in coverage and strength through the afternoon.
SPC mesoanalysis shows around 1500 J/Kg MLCAPE over the area and
around 30kts effective bulk shear.  MLCAPE is forecast to increase
to 2000+ J/Kg before sunset this evening, though shear should remain
nearly steady at 25-30kts.  HREF >40 DBz paintball plot truly looks
like a scattering of paintball splatters across our forecast area
this afternoon and evening, with a possible clustering over
southeast Missouri and southwest Illinois.  This is where I've
forecast the highest chance for precip late this afternoon and
evening.  Given the moderate instability and marginal shear, I
cannot rule out an isolated severe threat.  Model soundings
(particularly the GFS) show an "inverted-V" in the lower levels
indicating potential for strong downbursts.  Most soundings (with
the exception of the RAP) do not show a particularly strong signal
for large hail, so I think the primary threat from these storms will
be wind.  Expect weakening and decreasing coverage in storms after
01-02Z this evening with loss of daytime heating.  HREF and
deterministic short range guidance seems to agree with this idea so
have dropped PoPs down to low chance-slight chance across southeast
Missouri and southwest Illinois by late evening.

Carney

.LONG TERM...  (Sunday through Next Saturday)
Issued at 320 PM CDT Sat Aug 20 2022

Little has changed in the forecast for Sunday through next week.
Drier air and slightly cooler filters into the region behind the
cold front on Sunday. There may be some lingering morning showers
in parts of south central Illinois, but they should dry up
quickly. Northwest flow aloft will dominate the weather pattern
next week. This should keep the warmest weather bottled up well
west of the Mid Mississippi Valley, and temperatures are expected
to be near or just slightly below normal. The dry surface ridge
will stall across the Missouri and Ohio Vallies next week. The
deterministic GFS and ECMWF differ on whether or not there will be
precip toward the end of the week, with the EC staying dry
through next Saturday, and the GFS developing precip Friday and
Saturday on the western side of the long wave trough over the East
Coast. Ensemble guidance introduced some low chance/slight chance
PoPs Friday into Saturday, and given the time frame and
uncertainty, I cannot argue with that.

Carney

&&

.AVIATION...  (For the 06z TAFs through 06z Sunday Night)
Issued at 1014 PM CDT Sat Aug 20 2022

Scattered convection associated with a cold frontal passage is still
active in portions of south-central Illinois and southeast Missouri.
This is expected to dissipate over the next few hours. No terminals
are expected to face impacts from showers or thunderstorms tonight.
As moisture wraps around the retreating low pressure system, low
stratus may move in to west-central Illinois Sunday morning. MVFR
ceilings are possible from a window between 10z-14z at KUIN. Some
guidance suggests minor reductions to visibilities at KUIN. However,
confidence remains low enough as the system departs to the east.
Should any visibility reductions occur, they will likely be minor
and short-lived. Therefore, visibility reductions have been left out
of the TAFs.

Otherwise, conditions will remain dry and VFR for the rest of the
TAF period. Winds are shifting from southwesterly to northwesterly
as the front passes each terminal. Diurnal cumulus is anticipated
for Sunday afternoon.

Jaja

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     67  82  66  84 /  50   5   0   5
Quincy          64  79  63  81 /  10   5   0   0
Columbia        63  83  63  84 /  20   0   0   0
Jefferson City  64  83  63  84 /  10   0   0   0
Salem           67  81  64  81 /  60  10   0   5
Farmington      65  82  63  83 /  60   5   0   0

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Aug 20, 2:24 PM CST, 8 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
324 PM CDT Sat Aug 20 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-211200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
324 PM CDT Sat Aug 20 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are expected across the area through this
evening. Some storms this afternoon and early evening may produce
damaging wind gusts and large hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low chance for thunderstorms on Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Carney

In the hours before

Local storm report, Aug 20, 8:41 PM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
941 PM CDT SAT AUG 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 PM     HAIL             1 S SABULA              37.40N 90.70W
08/20/2022  M1.75 INCH       IRON               MO   TRAINED SPOTTER

            HAIL UP TO GOLFBALL SIZE, THOUGH MOST WERE
            ONE INCH IN DIAMETER.

&&

MAB
Local storm report, Aug 20, 10:17 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1117 PM CDT SAT AUG 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1047 PM     HAIL             7 SE OLYMPIAN VILLAGE   38.08N 90.36W
08/20/2022  E1.00 INCH       JEFFERSON          MO   PUBLIC

            VERIFIED WITH PHOTO.

&&

BRC

The radar

The St Louis radar (KLSX), 94 km away, was scanning. The volume nearest the first event began at 04:35 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Randolph

When
August 20, 10:35 PM CST to 10:47 PM CST
Where
Randolph County, 1.28 mi E of Baldwin to 1.01 mi NW of Houston
Measured
1 in hail
Reported by
Public
Coordinates
38.181, -89.826

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054606.